Our resident medical expert, Dr Nick Medland, answers readers’ letters.
Colin, from Sydney NSW, writes: I’ve been taking three Kaletra tablets in the morning and at night along with Combivir since I began treatment back in March/April. I have been very compliant, not missing a dose but taking them a little late at times. However when I recently forgot to fill my Kaletra script I missed two doses. Will this sort of thing be likely to have a major impact on my viral loadA measurement of the quantity of HIV RNA in the blood. Viral load blood test results are expressed as the number of copies (of HIV) per milliliter of blood plasma. and could the virusA small infective organism which is incapable of reproducing outside a host cell. become resistantHIV which has mutated and is less susceptible to the effects of one or more anti-HIV drugs is said to be resistant. because of lapses like these? I would appreciate any guidance/answers.
Dr Nick replies: I think you’re to be congratulated for taking it so regularly and not missing any doses. I hope your blood test results reflect the good effort and that your health is equally good to match.
When people start on antiretroviralsA medication or other substance which is active against retroviruses such as HIV. we aim for the best possible adherence. Human nature being what it is, it’s inevitable that there will eventually be a missed dose sometime. I think that it’s very unlikely that missing just one day of your pills like that has a significant impact.
The problem occurs when the missed doses become a regular occurrence. The studies show that adherence below 95 percent is associated with an increased risk of antiretroviral drug failure. When doses are missed like that on a regular basis, the drugs levels fall and struggle to get back up in time for the next missed dose. This means that for a significant proportion of time the drug levels in the bloodstream are insufficient to keep the virus suppressed. The virus becomes active again and resistance is just around the corner. If you do the calculation on your adherence we’re talking about very close to 100 percent!
In life, it’s not possible to not make mistakes. The trick to learn from them.
You don’t need to be too stressed about this event. When a dose is missed, the key is to look at why it occurred and then plan for it not to recur in the future. On this occasion you forgot to refill your script in time. So you might like to think about reminders about this particular issue. Some people will go and have their new script filled after they open the last bottle of Kaletra or box of Combivir, or put a note in your diary or an alarm in your mobile phone for one month or three months from the date you pick up your script.
However, if someone does find that they’re missing the doses frequently, then they really do need to do something about it before the viral load rebounds. Most clinics and pharmacies have access to some sort of assistance around adherence. Sitting down with someone and working out solutions to the challenges is a good way to go. Whatever is getting in the road of adherence can be identified and worked around. Getting some advice from someone who has worked through the same issues with others helps you to benefit from the collective experience of positive people taking antiretrovirals.
Keep up the good work. It’s not easy and you deserve to be congratulated.
John, from St Kilda East Vic, writes: My problem is swelling in the lower legs, sometimes accompanied by pain in the shin area. I am on d4T, 3TC, fosamprenavir, ritonavir and tenofovir. I notice the swelling in the lower feet near the ankles after I take my socks off at night. Sometimes there is pain in the area which can last all day. I have consulted my doctor and he is investigating although he says the circulation in my feet looks OK, my feet are warm and there is no sign of real problems. Do you know if any of those antiviralsA medication or substance which is active against one or more viruses. May include anti-HIV drugs, but these are more accurately termed antiretrovirals. have a side-effect of producing this problem, or could you suggest some other possible cause?
Dr Nick replies: Swelling of the ankles is a common medical symptom. It’s so common doctors have a shorthand for it – “SOA” – to save us having to write it down so often. The various causes of it are very varied indeed. Arterial circulation is not usually the culprit, but fluid retention, kidney problems, metabolic problems, hormonal disturbances and drug side effects are all on the list. It’s something that you’re doctor will be familiar with investigating. A quick glance at your combination of medications doesn’t suggest immediately that it would be drug related. Kidney problems have been associated with combination antiretrovirals and I’m sure your doctor has included test for kidney problems as part of the workup.
While you’re waiting to sort the problem out, try to keep your legs elevated while you can. Gravity causes the fluid the pool in the lower extremities. When you’re relaxing at home, put your feet up on a stool to help reverse the effect.
Jane, from Oakleigh Vic, writes: Recently I visited my ophthalmologist as I have had diabetes[Diabetes mellitus] A disorder in which sugars in the diet cannot be metabolised into energy due to a lack of the enzyme insulin. Late-onset diabetes mellitus may be a long-term side effect of some anti-HIV drugs. for five years now and it is standard procedure for the diabetes specialist to ask for your eyes to be checked. The ophthalmologist noticed that the pressure on my eyes was a “24” reading. He said this needed to be watched as there is a 10 percent chance that someone with a high pressure reading might develop glaucoma. There is no history of glaucoma in my family and I was wondering if you know of any research which suggests that people with HIV, including those who are on treatments (I am on d4T 3TC, indinavir and ritonavir) might be more prone to this problem?
Dr Nick replies: Glaucoma occurs when the pressure of the fluids inside the eyeball (intraocular pressure) increases above a safe level. The intraocular pressure is kept at a certain level to keep our eyeballs nice and round! However, if the pressure rises it can damage the retina over time. The retina is the light-sensitive film on the back of the eyeball.
I’m not aware of any association of glaucoma, HIV or HIV meds, however, diabetes can be associated with HIV therapy. Glaucoma gets more common as we age and, untreated, is the commonest cause of visual impairment after diabetes. You’re lucky that you’re already seeing an eye doctor regularly, so that any rise in the pressure in the eye is being picked up early.
Alas, glaucoma is one of those things that gets more common as we age. As antiretroviral therapy keeps people alive and well for more and more years, then people living with HIV are starting to experience the illness of ageing. It’s not really clear if it’s occurring faster or more in positive people on treatment, however, it is a good lesson for doctors and patients alike not to forget to focus only on HIV and forget that people with HIV/AIDS are at no less risk of common garden-variety human illnesses too.